Illinois, 2011Flood and Hail in Illinois, March 20, 2011
March 20, 2011 · NWS LOT · 16 events in 5 counties and zones
Thunderstorms moved across parts of northern Illinois from late morning through the afternoon and into the evening hours of March 20th. Numerous reports of small hail, some covering the ground were received with additional reports of hail ranging from penny to quarter size.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved across parts of northern Illinois from late morning through the afternoon and into the evening hours of March 20th. Numerous reports of small hail, some covering the ground were received with additional reports of hail ranging from penny to quarter size. Heavy rain also occurred with these storms producing minor flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 20, 11:26 AM CST, 34 minutes earlier.
Area forecast discussion, Mar 20, 11:26 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1226 PM CDT SUN MAR 20 2011
.DISCUSSION...
416 AM CDT
MAIN FORECAST CONCERNS ARE WITH AN ACTIVE WEATHER PATTERN
CURRENTLY SETTING UP WITH SHOWERS AND THUNDERSTORMS POSSIBLE
TODAY...AND WITH A CONTINUED CHANCE FOR PRECIP THROUGHOUT THE
WEEK.
LATEST REGIONAL RADAR SHOWING SCATTER SHOWERS AND THUNDERSTORMS
CONTINUING TO DEVELOP ACROSS MUCH OF THE REGION THIS MORNING...DUE
IN PART TO VARYING FORCING MECHANISMS. SHOWERS OF PARTICULAR
INTEREST TO THE FORECAST AREA AND WHICH ARE PUSHING THROUGH
PORTIONS OF NORTHERN ILLINOIS ARE TIED TO A BROAD WARM AIR
ADVECTION PATTERN WHICH HAS DEVELOPED THIS MORNING. WITH WEAK
UPPER LEVEL RIDGING...SOUTHWESTERLY FLOW HAS ORIENTED ITSELF
ACROSS THE AREA. CURRENTLY...ONLY SHOWERS ARE BEING OBSERVED
ACROSS THE FORECAST AREA WITH MAIN AREA OF THUNDERSTORMS STILL
WEST OF THE CWA...MAINLY OVER IOWA. LATEST RUC ANALYSIS INDICATES
THAT MAIN INSTABILITY AXIS REMAINS OVER THE CENTRAL PLAINS THIS
MORNING WHERE THE STEEPEST MID LEVEL LAPSE RATES RESIDE. BOTH
LATEST FORECAST SOUNDINGS AND SREF GUIDANCE INDICATE THAT LAPSE
RATES WILL BEGIN TO STEEPEN OVER THE AREA THROUGHOUT THE DAY
TODAY. WITH BETTER FORCING ALSO SHIFTING EAST TODAY...SHOWERS THIS
MORNING WILL BEGIN TO BE REPLACED WITH THUNDERSTORMS THIS
AFTERNOON.
HAVE BEGUN TO GET A LITTLE MORE CONCERNED FOR THE POTENTIAL FOR
SHOWERS/THUNDERSTORMS ACROSS THE CWA LATER TODAY...MAINLY ACROSS
THE FAR WESTERN/SOUTHWESTERN PORTION OF THE CWA. AS A MORE DEFINED
A STRONGER SHORT WAVE TROUGH SHIFTS NORTHEAST THROUGH THE PLAINS
INTO THE MIDWEST LATER TODAY...A BROAD AND WEAK SURFACE LOW WILL
DEVELOP AT THE SURFACE. AN ASSOCIATED WARM FRONT WILL LIFT NORTH
ACROSS THE REGION TODAY WITH LOW LEVEL FLOW HELPING TO ADVECT
WARMER AND MORE MOIST AIR NORTH. THIS WILL HELP SHIFT MAIN
INSTABILITY AXIS TO THE EAST...AND ORIENT ITSELF FROM KANSAS
NORTHEAST INTO FAR WESTERN ILLINOIS. HOW FAR THIS INSTABILITY AXIS
WORKS ITS WAY NORTHEAST IS STILL IN QUESTION...BUT WITH THE
POTENTIAL FOR MLCAPE VALUES TO REACH 500-1000 J/KG OVER THE FAR
WESTERN PORTION OF THE CWA. NEVERTHELESS...AS THIS MAIN SHORTWAVE
MOVES EAST ACROSS THE AREA...IT WILL BE RIDING ALONG 50-60KT OF
MID LEVEL FLOW WHICH WILL AID IN THE INCREASE OVERALL BULK SHEAR
VALUES BRINGING THE POTENTIAL FOR STRONG AND EVEN POSSIBLY SEVERE
THUNDERSTORMS INTO THE CWA. THE POTENTIAL FOR STORMS WITH DAMAGING
WINDS AND LARGE HAIL IS THERE...ALTHOUGH FEEL AS IF THE GREATER
THREAT AT THIS POINT WOULD BE HAIL AS BETTER SURFACE INSTABILITY
WILL REMAIN FURTHER WEST OF THE CWA NEAR SOUTHERN IOWA. THE WIND
THREAT WOULD BE MORE IN THE AFTERNOON OUT AHEAD OF SURFACE LOW AND
COLD FRONT...BEFORE STORMS BECOME MORE ELEVATED IN NATURE AS
OVERALL SURFACE INSTABILITY IS LOST. WILL NEED TO CONTINUE TO
MONITOR INSTABILITY TRENDS TODAY...ESPECIALLY IF ANY CLEARING
COULD OCCUR IN THE WARM SECTOR TODAY.
RODRIGUEZ
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 18Z...
* TIMING...COVERAGE...DURATION OF TSRA/SHRA.
* TIME OF ONSET AND DURATION OF MVFR CIGS.
KREIN
//DISCUSSION...UPDATED 18Z...
WIDESPREAD SHOWERS AND SCT/EMBEDDED THUNDERSTORMS...OCCASIONALLY
ORGANIZED IN SHORT LINES HAVE DEVELOPED ALONG AN ELEVATED WARM
FRONT ON THE NOSE OF A STRONG LOW LEVEL JET. PCPN WAS INITIALLY
SLOW TO SPREAD INTO FAR NERN IL/NWRN INDIANA...BUT LOW LEVEL
MOISTURE ADVECTION HAS BEEN ON THE INCREASE...AND NOW EXPECT PCPN
TO CONTINUE FOR THE NEXT SEVERAL HOURS. THE STRONG LOW LEVEL
JET WITH WINDS VEERING WITH HEIGHT...ELEVATED INSTABILITY AND A
VERTICAL VELOCITY MAXIMA OVER THE REGION...EXPECT THAT SHOWERS AND
PERIODS OF THUNDERSTORMS WILL CONTINUE. MODEL TIME SECTIONS SHOW
ANOTHER UPWARD VERTICAL MOTION MAXIMA MOVING OVER THE AREA BY ARND
00Z AS THE SFC WARM FRONT LIFTS NWD FROM ALG THE IL/MO BORDER AND
INTO SRN WISCONSIN. THIS WILL PUT THE LOCAL AREA IN THE WARM
SECTOR AS THE SFC CLOD FRONT HANGS BACK IN IOWA. BY THIS
TIME...CONVECTION MAY BECOME SURFACE BASED AND COULD POTENTIALLY
BECOME STRONGER OR MORE WIDESPREAD. THUS...SEE LITTLE POTENTIAL
FOR SIGNIFICANT IMPROVEMENT IN CONDITIONS UNTIL THE COLD FRONT CAN
SWEEP THROUGH THE AREA. THE LATEST MODEL GUIDANCE SUGGESTS SHOULD
OCCUR DURING THE EARLY MORNING HOURS AND BE ACCOMPANIED BY AN
ABRUPT WIND SHIFT TO WLY AND NWLY.
//ORD AND MDW CONFIDENCE...UPDATED 18Z...
* MODERATE CONFIDENCE ON SHOWERS AND PERIODS OF THUNDERSTORMS
CONTINUING THROUGH LATE THIS EVENING...AND POSSIBLY THROUGH THE
EARLY MORNING HOURS.
* MODERATE CONFIDENCE ON CIG/VIS TRENDS.
* LOW CONFIDENCE ON THE END TIME OF THUNDER POTENTIAL AND THE
FRONTAL PASSAGE.
KREIN
//OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z...
MONDAY NIGHT...VFR...BCMG MVFR IN SHRA/TS AFT 06Z TUE.
TUESDAY...MVFR/IFR CIGS WITH RA AND POSSIBLE TSRA.
WEDNESDAY...MVFR CIGS.
THURSDAY...POSSIBLE MVFR CIGS EARLY.
FRIDAY...POSSIBLE MVFR. CHC SN.
SATURDAY...VFR.
MERZLOCK
&&
.MARINE...
258 AM CDT
A LARGE HIGH PRESSURE OVER THE LOWER LAKES WILL CONTINUE EASTWARD
ACROSS SOUTHERN QUEBEC AS AN AREA OF LOW PRESSURE OVER THE
NORTHERN PLAINS STATES ORGANIZES INTO A LOW CENTER TODAY...AND
MOVES TO NORTHERN LAKE MICHIGAN BY AROUND MIDNIGHT TONIGHT. THIS
SET UP WILL RESULT IN INCREASING SOUTHEAST WINDS THIS MORNING THAT
WILL CAUSE HAZARDOUS CONDITIONS FOR SMALL CRAFT. THE LOW WILL
CONTINUE TO MOVE EAST ACROSS SOUTHERN QUEBEC ON MONDAY AS A WEAK
HIGH PRESSURE RIDGE MOVES ACROSS LAKE MICHIGAN...ALLOWING WEST
WINDS TO DIMINISH THROUGH THE DAY. A MUCH LARGER...POLAR HIGH
PRESSURE IS THEN FORECAST TO SETTLE SOUTHWARD INTO NORTHERN
ONTARIO HEADING INTO MIDWEEK. THIS WEATHER FEATURE IS EXPECTED
TO BRING BRISK NORTHEAST WINDS ACROSS THE GREAT LAKES.
MERZLOCK
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS
UNTIL 3 AM MONDAY.
&&Hazardous weather outlook, Mar 20, 10:21 AM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1121 AM CDT SUN MAR 20 2011
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
211630-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1121 AM CDT SUN MAR 20 2011 /1221 PM EDT SUN MAR 20 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS...SOME COULD PRODUCE:
PEA TO QUARTER SIZED HAIL
WIND GUSTS TO 60 MPH
OCCASIONAL CLOUD TO GROUND LIGHTNING
AREAS AFFECTED AND TIMING:
SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS NORTHERN ILLINOIS
THIS MORNING AND ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON
AND EVENING.
DISCUSSION:
THUNDERSTORMS GENERALLY ARE EXPECTED TO REMAIN BELOW SEVERE
LEVELS TODAY...OCCASIONALLY PRODUCING PEA SIZED HAIL...BUT THERE
IS A POSSIBILITY THAT A FEW STORMS COULD BECOME SEVERE TOWARD
LATE AFTERNOON OR EVENING. A LOW PRESSURE SYSTEM PASSING NORTH
OF THE AREA WILL DRAG A COLD FRONT THROUGH OVERNIGHT. INCREASING
INSTABILITY AND LIFT AHEAD OF THE FRONT THIS EVENING...TOGETHER
WITH THE STRONG WIND FIELD ALREADY IN PLACE...COULD SUPPORT
SUPERCELLS WITH LARGER HAIL AND STRONG WIND GUSTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TOMORROW NIGHT INTO
TUESDAY. WITH SEVERAL CHANCES FOR SHOWERS AND THUNDERSTORMS THIS
WEEK...TOTAL RAINFALL AMOUNTS COULD REACH ONE TO TWO INCHES WITH
LOCALLY HIGHER AMOUNTS POSSIBLE. CONDITIONS WILL NEED TO BE
MONITORED FOR RISES ON AREA STREAMS AND RIVERS WHICH COULD LEAD TO
RENEWED FLOODING PROBLEMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-211630-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1121 AM CDT SUN MAR 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG SOUTHERLY WINDS WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL
CRAFT TODAY AND TONIGHT FOR BOTH THE ILLINOIS AND INDIANA
NEARSHORE WATERS.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT INTO
TUESDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-211630-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1121 AM CDT SUN MAR 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT INTO
TUESDAY MAINLY OVER THE SOUTHERN PORTIONS OF THE LAKE.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LENNING
In the hours before
Local storm report, Mar 20, 8:35 AM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
935 AM CDT SUN MAR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HAIL OREGON 42.01N 89.34W
03/20/2011 E0.25 INCH OGLE IL LAW ENFORCEMENT
ONGOING PEA-SIZED HAIL REPORTED BY OGLE COUNTY SHERIFF.
&&
RCLocal storm report, Mar 20, 8:48 AM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
948 AM CDT SUN MAR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM HAIL FRANKLIN GROVE 41.84N 89.30W
03/20/2011 E0.25 INCH LEE IL TRAINED SPOTTER
ONGOING AT TIME OF REPORT. FIRST ROUND OF PEA-SIZED HAIL
OCCURRED 10 MINUTES PRIOR TO THIS REPORT.
&&
RCLocal storm report, Mar 20, 9:29 AM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1029 AM CDT SUN MAR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM HAIL 3 ESE LOVES PARK 42.32N 88.96W
03/20/2011 E0.25 INCH WINNEBAGO IL AMATEUR RADIO
LASTED FROM 1010 AM TO 1020 AM CDT.
&&
LENNINGLocal storm report, Mar 20, 9:48 AM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1048 AM CDT SUN MAR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 AM HAIL 4 NW ROCKFORD 42.31N 89.12W
03/20/2011 E0.25 INCH WINNEBAGO IL CO-OP OBSERVER
ALSO...0.54 INCHES OF RAINFALL SO FAR WITH THE SHOWERS
AND THUNDERSTORMS IMPACTING THE AREA.
&&
RCFlood, Winnebago
- When
- March 20, 12:00 PM CST to 3:00 PM CST
- Where
- Winnebago County, 2.76 mi SE of Wempleton to 1.81 mi WNW of (Rfd)gtr Rockford Ar
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.320, -89.164
Minor street flooding was reported in many areas in Rockford, especially in intersections and near storm sewers. Standing water up to 10 inches deep was reported in a few locations.
Hail, Kane
- When
- March 20, 1:32 PM CST to 1:33 PM CST
- Where
- Kane County, 3.91 mi SW of Starks
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.038, -88.521
Hail to the size of pennies was reported near Burlington and Romke Roads.
Hail, Winnebago
- When
- March 20, 1:47 PM CST to 1:48 PM CST
- Where
- Winnebago County, 1.22 mi E of East Rockford
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.252, -89.046
Penny size hail was reported on the southeast side of Rockford.
Hail, Winnebago
- When
- March 20, 1:47 PM CST to 1:49 PM CST
- Where
- Winnebago County, (Rfd)gtr Rockford Ar
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.200, -89.100
Nickel size hail was reported at Rockford Airport.
Hail, Winnebago
- When
- March 20, 1:50 PM CST to 1:52 PM CST
- Where
- Winnebago County, 1.51 mi SW of Rockford
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.255, -89.102
Quarter size hail was reported on the south side of Rockford.
Hail, McHenry
- When
- March 20, 1:54 PM CST to 1:55 PM CST
- Where
- McHenry County, Harvard
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.420, -88.620
Hail, McHenry
- When
- March 20, 1:54 PM CST to 1:55 PM CST
- Where
- McHenry County, Harvard
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.420, -88.620
Hail, McHenry
- When
- March 20, 2:20 PM CST to 2:25 PM CST
- Where
- McHenry County, Crystal Lake
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.230, -88.330
Nickel to quarter size hail fell for about five minutes.
Hail, McHenry
- When
- March 20, 2:26 PM CST to 2:27 PM CST
- Where
- McHenry County, 3.29 mi NE of Silver Lakes
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.280, -88.200
Hail, McHenry
- When
- March 20, 2:26 PM CST to 2:29 PM CST
- Where
- McHenry County, 0.92 mi N of Huntley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.183, -88.423
Nickel to quarter size hail was reported near Route 47 and Reed Road.
Hail, Lake
- When
- March 20, 3:05 PM CST to 3:07 PM CST
- Where
- Lake County, Vernon Hills
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.230, -87.970
Hail, McHenry
- When
- March 20, 3:09 PM CST to 3:12 PM CST
- Where
- McHenry County, Crystal Lake
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.230, -88.330
Hail, McHenry
- When
- March 20, 3:09 PM CST to 3:11 PM CST
- Where
- McHenry County, Lakemoor
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.330, -88.200
Hail, McHenry
- When
- March 20, 5:00 PM CST to 5:02 PM CST
- Where
- McHenry County, 0.36 mi ENE of Harvard
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.422, -88.614
Nickel size hail was reported near Route 173 and Route 14.
Hail, Lake
- When
- March 20, 5:35 PM CST to 5:36 PM CST
- Where
- Lake County, Libertyville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.280, -87.950
Hail, Du Page
- When
- March 20, 6:51 PM CST to 6:54 PM CST
- Where
- Du Page County, 0.94 mi SW of Butterfield West
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.859, -88.061
Quarter size hail was reported near Roosevelt Road and Park Boulevard.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Minnesota, March 20 to 31, 20111 death · 19 events
- Flood in Arkansas, March 20, 20111 death · 1 event
- Heavy Snow and High Wind in Nevada, March 20 to 21, 20114 injured · $77,000 · 55 kt wind · 5 events
- Heavy Snow and High Wind in California, March 20 to 21, 2011$250,000 · 110 kt wind · 5 events
- Lightning Strike in Iowa, March 20, 2011$100,000 · 1 event
- Wildfire in Oklahoma, March 20, 2011$15,000 · 14 events
- Flash Flooding and Winter Storm in California, March 20 to 21, 201167 kt wind · 10 events
- Flooding in Wisconsin, March 20 to 28, 20118 events
- Winter Storm and High Wind in Utah, March 20 to 22, 2011$5,000 · 75 kt wind · 6 events
- Heavy Snow in Idaho, March 20 to 22, 20115 events
- Flooding in Minnesota, March 20 to 24, 20114 events
- Hail in Illinois, March 20, 20111 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294845, 294848, 294851, 294855, 294857, 294858, 294859, 294860, 294864, 294869, 294872, 294873, 294875, 294878, 294882, 294884.